Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 153, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2003, 11:24 AM CDT for Whiteside County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 11:24 AM CDT (16:24 UTC)
- Expired
- Jul 27, 2003, 12:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS53 KDVN 271624 SVRDVN ILC195-271700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1124 AM CDT SUN JUL 27 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL NOON CDT * AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES EAST OF MORRISON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 7 MILES SOUTH OF COLETA BY 1130 AM CDT. STERLING BY 1135 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4190 9007 4170 9007 4167 8965 4192 8965 $$ LRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jul 27, 2:15 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 AM CDT SUN JUL 27 2003 OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z ANALYSIS. THE STRONGEST CAPPING IS ACTUALLY BELOW THIS LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE THROUGHOUT THE AREA. THIS SAID...THE FRONT CONTINUES TO MAKE SLOW PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE ARRIVING FROM UPSTREAM. WILL USE A HEAVY NOW CAST INFLUENCE ON THE FIRST PERIOD TODAY. FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING. LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH. THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI. COOLER WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS. THE ETA IS LESS AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD. CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL NO INTRODUCE ANY CHANGES. NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED. DVN... IA...NONE. IL...NONE. MO...NONE. ERVIN
Hazardous weather outlook, Jul 27, 4:20 AM CDT, 7 hours 4 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE THREAT FOR HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING. ERVIN
In the hours before
Local storm report, Jul 27, 10:14 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM MUSCATINE IA .25 INCH HAIL
07/27/03 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 27, 10:27 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM BLUE GRASS IA .75 INCH HAIL
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1024 AM BLUE GRASS IA 1 INCH HAIL
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 27, 10:28 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 AM BLUE GRASS IA 50 MPH TSTM GUST
07/27/03 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 27, 10:40 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM MOLINE IL .5 INCH HAIL
07/27/03 ROCK ISLAND REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 27, 10:47 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1044 AM DEWITT IA 60 MPH TSTM GUST
07/27/03 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 27, 11:14 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM CARBON CLIFF IL HEAVY RAIN
07/27/03 ROCK ISLAND 11/2 INCH OF RAIN IN 45
MINUTES. REPORTED BY
FIRE AND RESCUE.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 29 min |
| Jul 27, 10:56 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 49 min |
| Jul 27, 11:33 AM CDT | Severe Thunderstorm Warning | DVN | Bureau | 42 min |
| Jul 27, 12:20 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.